Kids May Be Overdosing on Prescription Meds, Report Says
WebMD reports a lot of prescriptions given to children end up with 53 percent more medicine than they should. That constitutes an overdose.
Researchers at the Medical University of South Carolina in Charleston looked at 149,791 prescriptions for pain meds given to kids up to 36 months old.
They found 14.9 percent of prescriptions qualified as overdoses based on the quantity dispensed by the pharmacist. WebMD reports 61.1 percent of kids 2 months and younger who were prescribed a narcotic drug got an overdose.
The website adds 35 percent of infants ages 3 months to 5 months were overdosed along with 17.1 percent of infants ages 6 months to 11 months and 8 percent of children who were 1 year or older.
"The reasons why children 0 to 36 months old might take narcotics include postoperative or posttraumatic pain or for cough due to respiratory illnesses," lead researcher William T. Basco, an associate professor and director of the division of general pediatrics at the Medical University of South Carolina, tells WebMD. "In fact, the majority of narcotic-containing preparations we valuated were cough and cold medications containing hydrocodone. The drugs are indicated for this purpose, so we do not mean to imply that the drugs are being used improperly."
Nonetheless, Lee Sanders, an associate professor of pediatrics at University of Miami Miller School of Medicine, says prescribing narcotics for infants and young children is risky.
"The risks to child safety are real and very concerning because if you overdose on certain pain medications like opioids, there is a risk of respiratory suppression and potentially death," he tells WebMD.
Although there are times when a higher dose is warranted, he tells the website, parents should schedule a thorough medication review with your pediatrician.
"Bring in all of your child's medication and the dosing devices to make sure your child is getting the right medication in the right amount," he adds.
Want to get the latest ParentDish news and advice? Sign up for our newsletter!
Start by teaching him that it is safe to do so.